Opioid overdoses taking toll on staff, says hospitalNovember 7, 2019 7:16pm
Drug overdoses are getting worse in Windsor-Essex, and staff at one local hospital are feeling the effects as well.
The Windsor-Essex Community Opioid and Substance Strategy (WECOSS) issued two overdose alerts in the past week, as more emergency department visits have been reported by patients suffering from drug overdoses and severe intoxication.
While Windsor Regional Hospital has not seen any technical strain from these overdose cases, its president and CEO, David Musyj, said it’s a sign of the times, and it’s taking a human toll on hospital staff.
“Unfortunately our emergency departments are used to it, and it’s kind of business as usual, which is sad to say,” said Musyj. “But they expect it in the early afternoon hours on any given day. That’s what you’re going to be seeing coming into your emergency department.”
The first WECOSS alert was issued on Friday, with 11 overdose patients being admitted to hospital emergency rooms over the prior two days. Five of those cases were opioid-related. The second alert was on Thursday, after seven patients were admitted in one day. Four of them involved methamphetamines, one of them opioids.
The more frequent overdose alerts come during a time when more opioid-related illnesses and deaths are being reported, not just in Windsor but across Ontario. According to a report issued in June by Public Health Ontario, there were 48 opioid-related deaths in Windsor in 2018, up from 36 the year before.
Musyj said the real heroes are the ones in the emergency department who often have to tear themselves away from other patients to help revive someone suffering from an overdose. He also said the strain is being felt on the paramedics who are rushing these patients to the hospitals.
“There’s been a lot of work that’s been done with EMS with respect to first-responders dealing with traumatic situations,” said Musyj. “So, yeah. It definitely takes a toll that they see this on a daily basis and it is problematic.”